Journal of Differential Geometry

A duality theorem for Willmore surfaces

Robert L. Bryant

Full-text: Open access

Article information

J. Differential Geom., Volume 20, Number 1 (1984), 23-53.

First available in Project Euclid: 26 June 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58E12: Applications to minimal surfaces (problems in two independent variables) [See also 49Q05]
Secondary: 53C42: Immersions (minimal, prescribed curvature, tight, etc.) [See also 49Q05, 49Q10, 53A10, 57R40, 57R42]


Bryant, Robert L. A duality theorem for Willmore surfaces. J. Differential Geom. 20 (1984), no. 1, 23--53. doi:10.4310/jdg/1214438991.

Export citation


  • [1] E. Cartan, Les espaces a connexion conforme, Ouevres Complete, III Vol. 1, 747-797.
  • [2] E. Cartan, Theorie des groupes fini et continus et la geometrie differentielle traitees par la methode du repere mobile, Gauthier-Villars, Paris, 1937.
  • [3] S. S. Chern, P. Hartman and A. Winter, On isothermic coordinates, Comment Math. Helv. 28 (1954).
  • [4] G. Darboux, Lecons sur la theorie generale des surfaces, Chelsea, New York.
  • [5] P. Griffiths and J. Harris, Principles of algebraic geometry, Wiley-Interscience, New York 1978.
  • [6] R. Gulliver, R. Osserman and H. Royden, A theory of branched immersions, Amer. J. Math. 95 (1973) 750-812.
  • [7] S. Helgason, Differential geometry, Lie groups and symmetric spaces, Academic Press, New York, 1982.
  • [8] P. Li and S. T. Yau, A new conformal invariant and its applications to the Willmore conjecture and the first eigenvalue of compact surfaces, Invent. Math. 69 (1982) 269-291.
  • [9] R. Osserman, Minimal surfaces, Gauss maps, total curvature, eigenvalue estimates, and stability, The Chern Symposium, Springer, New York, 1979.
  • [10] R. O. Wells, Jr., Differential analysis on complex manifolds, Springer, New York, 1973.
  • [11] J. H. White, A global invariant of conformal mappings in space, Proc. Amer. Math. Soc. 88 (1973) 162-164.
  • [12] T. J. Willmore, Note on embedded surfaces, An. Stiint. Univ. "Al. I. Cuza" Iasi Sect. I a Mat. 11 (1965) 493-496.